Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 117, NWS Melbourne, FL

September 2, 1998Brevard County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Sep 2, 1998, 6:14 PM EDT for Brevard County, Florida. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 2, 1998, 6:14 PM EDT (22:14 UTC)
Expired
Sep 2, 1998, 7:20 PM EDT
In force
66 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 21 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 10.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1998-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 207 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1998-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
207 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1215 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

038 
WUUS01 KMLB 022216 RRA
SVRMLB
FLC009-022320-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
614 PM EDT WED SEP 2 1998

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     BREVARD COUNTY IN EAST CENTRAL FLORIDA

* UNTIL 720 PM EDT

* AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM SOUTHWEST PALM BAY.  MOVEMENT WAS NORTH AT 25
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WILL MOVE TO PALM BAY BY 620 PM...MELBOURNE...BY 630 PM AND VIERA
  BY 645 PM.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE
OR NO ADVANCE WARNING. GO TO A SAFE PLACE IF SEVERE THUNDERSTORMS
APPROACH YOUR AREA, ESPECIALLY IF YOU LIVE IN A MOBILE HOME.

TT/SH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 3:20 PM EDT, 2 hours 54 minutes earlier.

Area forecast discussion, Sep 2, 3:20 PM EDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
320 PM EDT WED SEP 2 1998

...HAVE ALREADY COORD FOR CURRENT SUITE OF WATCHES...

CURRENTLY...VWP FROM KTBW SHOWS AMASS BECOMING VERY FAVORABLE FOR
ROTATING SUPERCELL STORMS WITH SOME ALREADY NOTED ON KMLB/KTBW 88DS
AND A FEW TORS ALRADY ISSUED.  MAIN CONVECTIVE BAND...LOOKING ALMOST
FRONTAL IN NATURE...SETTING UP FROM NE-SW ATTM. MOVEMENT INTO CWA
HIGHLY DEPENDENT UPON MOVEMENT OF THE INCREASINGLY HYBRID-LOOKING
EARL. LOOKS LIKE IT WILL APPROACH WEST COAST OF FLORIDA NEAR MIDNIGHT
AND PROGRESS INTO MLB CWA DURING THE PRE-DAWN HOURS. CURRENT TOR
WATCH EFFECTIVE TIL 11PM AND WOULDN'T BE SURPRISED TO SEE IT
EXTENDED INTO THURSDAY MORNING.

SUFFICE IT TO SAY THE 12Z RUNS OF ETA/AVN HAVE NOT BEEN MUCH HELP.
IN FACT...THE OFT-MALIGNED NGM SEEMS TO BE THE ONLY MODEL WITH A CLUE
...MOVING EARL NE IN LINE WITH CURRENT TPC FORECAST. HOWEVER...MODEL
WIND/MOISTURE FIELDS LIKELY UNDERDONE. TRACK STILL HIGHLY UNCERTAIN
ATTM...AND FARTHER EASTWARD MOTION WOULD BRING MORE ADVERSE WEATHER
FARTHER SOUTH AND EAST...AND THUS FLOOD WATCH MIGHT BE NEEDED
FARTHER SOUTH. AS ALWAYS...REFER TO TPC PRODUCTS FOR MORE EXTENSIVE
DISCUSSION OF HURRICANE EARL.

CRISTALDI

In the hours before

Special weather statement, Sep 2, 2:55 PM EDT, 3 hours 19 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-021530-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
255 PM EDT WED SEP 2 1998

...TORNADO WATCH IN EFFECT FROM BREVARD AND OSCOELA COUNTIES
NORTHWARD THROUGH 11PM...

...LIGHTNING STORMS WITH HEAVY RAIN AND ISOLATED TORNADOES POSSIBLE
FROM EARLY EVENING THROUGH THURSDAY MORNING...

THE CENTER OF HURRICANE EARL CONTINUES TO MOVE SLOWLY NORTHEAST
ACROSS THE GULF OF MEXICO TOWARD THE FLORIDA PANHANDLE. ON IT'S
PRESENT COURSE AND SPEED...THE CENTER OF EARL WILL CROSS THE COAST
AROUND PANAMA CITY AROUND MIDNIGHT. HOWEVER...THE EXACT TRACK
STILL REMAINS UNCERTAIN.

SCATTERED LIGHTNING STORMS ALONG THE WEST COAST SEA BREEZE WILL MOVE
QUICKLY NORTHEAST AT 25 MPH INTO CENTRAL FLORIDA THIS AFTERNOON.
ADDITIONAL STORMS OFFSHORE THE WEST COAST WILL MOVE INTO CENTRAL
FLORIDA DURING THE EVENING AND OVERNIGHT HOURS. THE WIND PROFILE
OVER EAST CENTRAL FLORIDA WILL BECOME MORE FAVORABLE FOR ISOLATED
TORNADOES BY THIS EVENING...WITH THE THREAT FOR SEVERE STORMS WITH
DAMAGING WIND GUSTS AND ISOLATED TORNADOES CONTINUING OVERNIGHT.

IN ADDITION...A LARGE SWATH OF HEAVY RAIN IS LIKELY TO MOVE ACROSS
CENTRAL FLORIDA OVERNIGHT INTO THURSDAY...WITH WIDESPREAD RAINFALL
AMOUNTS RANGING FROM ONE INCH AROUND LAKE OKEECHOBEE TO NEARLY TWO
INCHES IN LAKE COUNTY...WITH LOCALLLY HEAVIER AMOUNTS POSSIBLE. THIS
MAY CAUSE SOME FLOODING OF ROADS...SMALL STREAMS AND LOW LYING
POORLY DRAINED AREAS...ESPECIALLY NORTH OF ORLANDO AND TITUSVILLE.

RESIDENTS OF EAST CENTRAL FLORIDA ARE ADVISED TO FOLLOW THE TRACK OF
HURRICANE EARL CLOSELY. LISTEN FOR ADDITIONAL STATEMENTS AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE IN MELBOURNE. THIS
INCLUDES BEING AS INFORMED AS POSSIBLE BEFORE GOING TO BED FOR THE
NIGHT...AND BEING SURE TO TURN ON THE ALERT FEATURE OF YOUR NOAA
WEATHER RADIO.

SKYWARN SPOTTERS IN THE WATCH AREA ARE REQUESTED TO ACTIVATE AT THIS
TIME.

CRISTALDI
Special weather statement, Sep 2, 2:55 PM EDT, 3 hours 19 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-021530-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
255 PM EDT WED SEP 2 1998

...TORNADO WATCH IN EFFECT FROM BREVARD AND OSCOELA COUNTIES
NORTHWARD THROUGH 11PM...

...LIGHTNING STORMS WITH HEAVY RAIN AND ISOLATED TORNADOES POSSIBLE
FROM EARLY EVENING THROUGH THURSDAY MORNING...

THE CENTER OF HURRICANE EARL CONTINUES TO MOVE SLOWLY NORTHEAST
ACROSS THE GULF OF MEXICO TOWARD THE FLORIDA PANHANDLE. ON IT'S
PRESENT COURSE AND SPEED...THE CENTER OF EARL WILL CROSS THE COAST
AROUND PANAMA CITY AROUND MIDNIGHT. HOWEVER...THE EXACT TRACK
STILL REMAINS UNCERTAIN.

SCATTERED LIGHTNING STORMS ALONG THE WEST COAST SEA BREEZE WILL MOVE
QUICKLY NORTHEAST AT 25 MPH INTO CENTRAL FLORIDA THIS AFTERNOON.
ADDITIONAL STORMS OFFSHORE THE WEST COAST WILL MOVE INTO CENTRAL
FLORIDA DURING THE EVENING AND OVERNIGHT HOURS. THE WIND PROFILE
OVER EAST CENTRAL FLORIDA WILL BECOME MORE FAVORABLE FOR ISOLATED
TORNADOES BY THIS EVENING...WITH THE THREAT FOR SEVERE STORMS WITH
DAMAGING WIND GUSTS AND ISOLATED TORNADOES CONTINUING OVERNIGHT.

IN ADDITION...A LARGE SWATH OF HEAVY RAIN IS LIKELY TO MOVE ACROSS
CENTRAL FLORIDA OVERNIGHT INTO THURSDAY...WITH WIDESPREAD RAINFALL
AMOUNTS RANGING FROM ONE INCH AROUND LAKE OKEECHOBEE TO NEARLY TWO
INCHES IN LAKE COUNTY...WITH LOCALLLY HEAVIER AMOUNTS POSSIBLE. THIS
MAY CAUSE SOME FLOODING OF ROADS...SMALL STREAMS AND LOW LYING
POORLY DRAINED AREAS...ESPECIALLY NORTH OF ORLANDO AND TITUSVILLE.

RESIDENTS OF EAST CENTRAL FLORIDA ARE ADVISED TO FOLLOW THE TRACK OF
HURRICANE EARL CLOSELY. LISTEN FOR ADDITIONAL STATEMENTS AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE IN MELBOURNE. THIS
INCLUDES BEING AS INFORMED AS POSSIBLE BEFORE GOING TO BED FOR THE
NIGHT...AND BEING SURE TO TURN ON THE ALERT FEATURE OF YOUR NOAA
WEATHER RADIO.

SKYWARN SPOTTERS IN THE WATCH AREA ARE REQUESTED TO ACTIVATE AT THIS
TIME.

CRISTALDI
Special weather statement, Sep 2, 5:53 PM EDT, 21 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-030200-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
553 PM EDT WED SEP 2 1998

...TORNADO WATCH REMAINS IN EFFECT FROM BREVARD AND OSCEOLA COUNTIES
NORTHWARD THROUGH 11PM...

...A FLOOD WATCH HAS BEEN ISSUED FOR LAKE AND VOLUSIA COUNTIES FOR
TONIGHT AND THURSDAY...

...LIGHTNING STORMS WITH HEAVY RAIN AND ISOLATED TORNADOES POSSIBLE
FROM EARLY EVENING THROUGH THURSDAY MORNING...

HURRICANE EARL OVER THE GULF OF MEXICO CONTINUES TO MOVE NORTHEAST
AT NEAR 10 MPH AND IS EXPECTED TO MOVE ONSHORE OVER THE FLORIDA
PANHANDLE LATE TONIGHT.

THUNDERSTORMS MOVING ACROSS EAST CENTRAL FLORIDA THIS EVENING WILL
BE UNDER A FAVORABLE WIND PROFILE FOR THE DEVELOPMENT OF ISOLATED
TORNADOES. THIS THREAT WILL CONTINUE OVERNIGHT AND INTO THURSDAY AS
RAIN BANDS FAR REMOVED FROM THE CENTER OF EARL MOVE ACROSS CENTRAL
FLORIDA.

IN ADDITION...A LARGE SWATH OF HEAVY RAIN IS LIKELY TO MOVE ACROSS
CENTRAL FLORIDA OVERNIGHT INTO THURSDAY...WITH WIDESPREAD RAINFALL
AMOUNTS RANGING FROM ONE INCH AROUND LAKE OKEECHOBEE TO OVER 2
INCHES IN LAKE COUNTY...WITH LOCALLY HEAVIER AMOUNTS POSSIBLE. THIS
MAY CAUSE SOME FLOODING OF ROADS...SMALL STREAMS AND LOW LYING
POORLY DRAINED AREAS...ESPECIALLY ACROSS LAKE AND VOLUSIA COUNTIES.

RESIDENTS OF EAST CENTRAL FLORIDA ARE ADVISED TO FOLLOW THE TRACK OF
HURRICANE EARL CLOSELY. LISTEN FOR ADDITIONAL STATEMENTS AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE IN MELBOURNE. THIS
INCLUDES BEING AS INFORMED AS POSSIBLE BEFORE GOING TO BED FOR THE
NIGHT...AND BEING SURE TO TURN ON THE ALERT FEATURE OF YOUR NOAA
WEATHER RADIO.

PB

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 5:21 PM EDTTornado WarningMLBLake64 min
Sep 2, 6:06 PM EDTTornado WarningMLBOrange64 min
Sep 2, 6:18 PM EDTTornado WarningMLBBrevard62 min
Sep 2, 6:48 PM EDTTornado WarningMLBSeminole62 min
Sep 2, 7:20 PM EDTTornado WarningMLBBrevard, Volusia60 min

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.